Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Brownsville, TX

May 1, 2004Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at May 1, 2004, 11:01 AM CDT for Starr County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 11:01 AM CDT (16:01 UTC)
Expired
May 1, 2004, 1:00 PM CDT
In force
119 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 156 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 4.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 011601
FFWBRO
TXC427-011800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1101 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 100 PM CDT

* AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS WEST STARR COUNTY. 
THESE STORMS WERE MOVING EAST AT 15 MPH.  DOPPLER RADAR ESTIMATED 
HOURLY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR IN THE STRONGER 
THUNDERSTORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
FALCON DAM...EL SAUZ...RIO GRANDE CITY...LA GLORIA AND GARCIASVILLE.
THESE STORMS ARE PART OF A LINE EXTENDING NORTH TOWARD 
HEBBRONVILLE...WHICH CAUSED STREET FLOODING IN ZAPATA EARLIER THIS 
MORNING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2677 9884 2654 9921 2624 9862 2675 9839

$$
59
1 follow-up statement
000 
WGUS74 KBRO 011720
FFSBRO
TXC427-011800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1218 PM CDT SAT MAY 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR STARR 
COUNTY...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS EASTERN 
STARR COUNTY. THESE STORMS ARE MOVING EAST AT 20 TO 30 MPH. DOPPLER 
RADAR INDICATED THAT THE RAIN IS FALLING AT A RATE FROM ONE TO TWO 
INCHES AN HOUR OVER EASTERN STARR COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR... 
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FALCON DAM...EL 
SAUZ...ROMA...RIO GRANDE CITY...LA GLORIA AND GARCIASVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2679 9835 2623 9862 2637 9910 2656 9918
          2679 9891

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 10:00 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 1, 10:00 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CDT SAT MAY 1 2004

.SHORT TERM...CONV LINE JUST TO THE NORTHWEST OF THE BRO CWA IS
MOVING E-SE AT 25 TO 30 MPH AND IS BEGINNING TO PUSH INTO NORTHERN
ZAPATA COUNTY. THIS MORNINGS BRO SOUNDING CONTINUES TO SHOW A VERY
UNSTABLE ENVIRONMENT IN PLACE OVER THE REGION WITH AN LI OF -13.
THETA-E CONV FIELDS SHOWS THE BEST LIFT IS NOW OVER THE NORTHERN
TIER OF THE BRO CWA.  LIFT ALONG AND AHEAD OF THE SOUTHEASTWARD
MOVING COLD FRONT WILL LIKELY BE STRONG ENOUGH TO BREAK THE MORNING
INVERSION OVER THE CWA RESULTING IN A GROWING CONV THREAT LATER THIS
MORNING AND THIS AFTERNOON.  ALTHOUGH THE FRONT IS PROGRESSING
SOUTHWARD PRETTY QUICKLY...MY MAIN CONCERN FOR THE HVY RAIN
POTENTIAL WILL BE THE TRAINING OF CONV CELLS ALONG THE OVERALL LINE.
SO WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE BRO CWA.

SPC WILL BE ISSUING AN WW FOR THE ENTIRE BRO CWA SHORTLY DUE TO THE
WEAKENING CAP.
&&

.MARINE...AT 7 AM BUOY020 REPORTED SOUTHEAST WINDS AT 14 KNOTS WITH
GUSTS TO 17 KNOTS AND 3 FOOT SEAS. AT 8 AM...A COLD FRONT ALONG A
LINE FROM LAREDO TO THREE RIVERS WAS MOVING SOUTHEAST AT 33 KNOTS.
AT ITS PRESENT MOVEMENT...THE BOUNDARY SHOULD REACH NORTHERN KENEDY
COUNTY AROUND 11 AM. STRONG THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT WITH STRONG GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS FROM MID DAY INTO THE AFTERNOON. MODERATE TO STRONG
NORTH WINDS AFTER FRONTAL PASSAGE AND OVERNIGHT...BRINGING UP SEAS
TO 8 TO 10 FEET FOR TONIGHT AND SUNDAY. SMALL CRAFT ADVISORIES ARE
LIKELY IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDING INTO THE
REGION TUESDAY WILL RELAX WINDS AND SEAS BEFORE TURNING BACK TO THE
SOUTHEAST MIDWEEK.
&&

.AVIATION...MORNING OBSERVATIONS OVER DEEP SOUTH TEXAS INDICATED LOW
END MVFR CEILINGS IN GENERAL WITH LIGHT SOUTHEAST WINDS INLAND AND
BREEZY ALONG THE COAST. VWP PROFILE CONTINUED TO REPORT A 35KT LOW
LEVEL JET AT 2K FEET...SO BREEZY MORNING OVER THE COASTAL COUNTIES
LIKELY. COLD FRONT MOVING INTO NORTHWEST PORTION OF DEEP SOUTH TEXAS
COULD BE THROUGH THE SOUTH PADRE ISLAND AREA BY EARLY THIS
AFTERNOON...ACCOMPANIED BY A LINE OF THUNDERSTORMS...SOME POSSIBLY
SEVERE. MVFR CEILINGS IN GENERAL TODAY...EXCEPT IFR CONDITIONS IN
HEAVIER THUNDERSTORMS. GOOD CHANCE OF CONVECTION TO CONTINUE
OVERNIGHT...IMPROVING SIGNIFICANTLY SUNDAY. WINDS BEHIND THE FRONT
WILL TURN TO THE NORTH AND BE BRIEFLY GUSTY.
&&

.PREVIOUS DISCUSSION...(SATELLITE IMAGES INDICATE ELEVATED
CONVECTION CONTINUES TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND
SOUTHWEST TEXAS THIS MORNING. RELATIVELY STRONG COLD FRONT CONTINUES
TO MOVE INTO CENTRAL TX WITH MOIST AND UNSTABLE AIRMASS ACROSS SOUTH
TX. LAPS SURFACE ANALYSIS INDICATES CAPES OF 2500 J/KG ACROSS THE
CWA WITH LIFTING INDEX OF NEAR -7. IN ADDITION...VAD WIND PROFILE
INDICATES 50 KNOT LOW LEVEL JET ADVECTING MOISTURE NORTHWARD INTO
CONVECTIVE COMPLEXES TO THE NORTH. WITH THE 500MB TROUGH MOVING INTO
WEST TX LAPSE RATES WILL STEEPEN AS THE COLD FRONT MOVES INTO SOUTH
TX THIS MORNING AND DEEP SOUTH TX LATER THIS AFTERNOON PROVIDING A
FOCUS FOR LOW LEVEL CONVERGENCE. UPPER LEVEL DIFFLUENCE IN
COMBINATION WITH RIGHT REAR QUADRANT OF 200MB JET STREAM WILL
PROVIDE FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO DEVELOP THIS
AFTERNOON. 00Z ETA SOUNDINGS PROGS DEEP DIRECTIONAL SHEAR DEVELOPING
AS WELL AND ONLY LIMITING FACTOR SO FAR IS STRONG CAP AT 900MB.
LATEST SPC OUTLOOK HAS SOUTH TX IN SLIGHT RISK WITH GREATEST THREAT
BEING HAIL AND DAMAGING WINDS BUT WOULD NOT RULE OUT AN ISOLATED
TORNADO WITH ISOLATED CONVECTION DEVELOPING AHEAD OF THE MAIN LINE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONSIDERATION AND A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON.
WILL INCREASE POPS TODAY WITH SEVERE THUNDERSTORMS AND HEAVY
RAINFALL POSSIBLE IN ZONES/GRIDS THIS AFTERNOON INTO EVENING. WILL
ISSUE SPS TO ADDRESS LOCALLY HEAVY RAINFALL FOR NOW. RAIN CHANCES
SHOULD DIMINISH TONIGHT AS THE FRONT MOVES THROUGH THE LOWER RIO
GRANDE VALLEY AND THE 500MB TROUGH MOVES EASTWARD. CLEARING TREND TO
CONTINUE INTO SUNDAY WITH HIGH PRESSURE BRINGING DRIER AND COOLER
AIR INTO TEXAS AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE. LOW
TEMPERATURES SUNDAY NIGHT MAY BE COOLER THAN EXPECTED WITH
RADIATIONAL COOLING BUT WILL GO WARMER THAN MAV TEMPERATURE
GUIDANCE.
&&

.LONG TERM...TEMPERATURES TO GRADUALLY WARM THROUGH THURSDAY WITH
HIGH PRESSURE OVER SOUTH TX MONDAY SHIFTING EASTWARD TUESDAY AND
RETURN FLOW DEVELOP WEDNESDAY. MOISTURE WILL INCREASE THURSDAY INTO
FRIDAY AS THE 00Z GFS PROGS A 500MB LOW DEVELOPING ACROSS TX FRIDAY.
WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY.)
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SVR TSTM WATCH FOR TXZ248>257 UNTIL 3 PM
FLASH FLOOD WATCH FOR TXZ248>257 UNTIL 4 PM
SCA GMZ130-150-155-170-175 TODAY
&&

SYNOPTIC/GRIDS...60
MARINE/AVIATION...59
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 1, 10:19 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1019 AM CDT SAT MAY 1 2004

TXZ248>257-020900-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1019 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A LATE SEASON COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY AND WILL MOVE FROM WEST TO EAST OVER THE AREA.
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS...WITH GUSTY WINDS...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AS THE FRONT
APPROACHES. A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL OF DEEP SOUTH TEXAS TODAY.

AFTER THE FRONT PASSES...GUSTY NORTH WINDS WILL RACE ACROSS THE
COASTAL WATERS INCREASING SEAS TO NEAR 10 FEET. SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR THE LOWER TEXAS BAY AND GULF WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SUNDAY BEFORE WEAKENING
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY THIS
EVENING.

SPEECE

In the hours before

Special weather statement, May 1, 5:08 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 AM CDT SAT MAY 1 2004

TXZ248>257-011400-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
508 AM CDT SAT MAY 1 2004

...STRONG COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE INTO
DEEP SOUTH TEXAS THIS AFTERNOON...

A RELATIVELY STRONG COLD FRONT OVER CENTRAL TEXAS THIS MORNING WILL
MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE RIO GRANDE PLAINS THIS MORNING AND
MOVE INTO NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON. AS
THE COLD FRONT MOVES INTO THE LOWER RIO GRANDE VALLEY THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE
FRONT COLLIDES WITH A VERY MOIST AND UNSTABLE ATMOSPHERE.

RAINFALL AMOUNTS OF HALF AN INCH TO ONE INCH ARE LIKELY WITH ISOLATED
AMOUNTS OF 1 TO 2 INCHES POSSIBLE. GIVEN THE RECENT RAINS AND THE
SATURATED GROUNDS ACROSS DEEP SOUTH TEXAS...AREAS RECEIVING
ADDITIONAL HEAVY RAINFALL MAY EXPERIENCE LOCAL FLOODING. A FLASH
FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR DEEP SOUTH TEXAS AS
THE FRONT MOVES CLOSER TO THE AREA.

CASTILLO
Special weather statement, May 1, 8:28 AM CDT, 2 hours 33 minutes before
TXZ248-249-011415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 AM CDT SAT MAY 1 2004

...COLD FRONT WITH THUNDERSTORMS HEADED FOR ZAPATA AND JIM HOGG
COUNTIES...

A COLD FRONT OVER SOUTH CENTRAL TEXAS WAS SOUTHEAST AT 35 TO 40
MPH. THUNDERSTORMS ALONG THE FRONT WILL BE INVADING ZAPATA COUNTY
WITHIN THE NEXT HALF HOUR. THIS LINE OF THUNDERSTORMS MAY REACH JIM
HOGG COUNTY BY 9 AM.

RESIDENTS OF ZAPATA AND JIM HOGG COUNTIES SHOULD EXPECT VERY HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS DURING THE NEXT
HOUR. ADDITIONALLY...DEEP SOUTH TEXAS IS WITHIN AN AREA DESIGNATED
AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 AM SUNDAY.
THEREFORE...PEOPLE WITHIN THESE TWO COUNTIES SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:29 AM CDTSevere Thunderstorm WarningBROZapata61 min
May 1, 9:37 AM CDTFlash Flood WarningBROZapata113 min
May 1, 10:49 AM CDTSpecial Marine WarningBRO26 min
May 1, 10:49 AM CDTSpecial Marine WarningBRO26 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 12:42 PM CDTSpecial Marine WarningBRO63 min
May 1, 12:42 PM CDTSpecial Marine WarningBRO63 min
May 1, 1:45 PM CDTSpecial Marine WarningBRO60 min
May 1, 2:45 PM CDTSpecial Marine WarningBRO60 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.